U.S. doctors online nowAsk doctors free
A 43-year-old member asked:

I was wondering what would happen if i went cold turkey off clozapine?

3 doctor answers6 doctors weighed in
Dr. Imad Khreim
Psychiatry 39 years experience
Shouldnt: you shouldn't, if you do, you end up with a rebound of symptoms that can sometimes be harder to treat. consult with your prescriber
Dr. Anthony Vita
Specializes in Psychiatry
DO NOT DO THIS: I agree with the previous physician's comments. Withdrawal from clozapine is horrible, with serious physical symptoms. In addition, whatever psychiatric symptoms the clozapine is treating could come back. if you want to get off of clozapine talk to your psychiatrist and taper off with his/her guidance.
Dr. Humberto Quintana
Psychiatry 44 years experience
Not recommended: Clozapine is usually used only in patients that have not responded to other anti-psychotic treatments due to its danger of causing agranulocytosis as well as the costs of having to have blood tests continually during treatment. Abrupt withdrawal may lead to cholinergic rebound effects, severe movement disorders as well as severe psychotic decompensation. It has been recommended that patients, families, and caregivers are aware of the symptoms and risks of abrupt withdrawal of clozapine. When discontinuing clozapine, gradual dose reduction is recommended to reduce the intensity of withdrawal effects

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 31-year-old member asked:

What could happen if I went cold turkey off clozapine?

2 doctor answers3 doctors weighed in
Dr. Imad Khreim
Psychiatry 39 years experience
Serious rebound: you can have a serious rebound of symptoms which may take long time to get under control again, Clozapine is the gold standard for addressing symptoms that didn't respond to other meds , so NEVER attempt to do that , ask your treating physician and work with him/her. good luck and feel better
A 36-year-old member asked:

Should i go cold turkey off clozapine?

1 doctor answer6 doctors weighed in
Dr. Heidi Fowler
Psychiatry 25 years experience
No: Coming off Clozapine should be done under medical supervision.

Related questions

A 35-year-old member asked:
3 doctor answers6 doctors weighed in
A 50-year-old member asked:
2 doctor answers4 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated May 7, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.